Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS Charleston, SC

July 10, 2003Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 10, 2003, 3:56 PM EDT for Hampton County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 3:56 PM EDT (19:56 UTC)
Expired
Jul 10, 2003, 4:30 PM EDT
In force
34 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3503 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 101956
SVRCHS
SCC049-102030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 430 PM EDT

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS OVER LURAY...OR ABOUT 9 MILES SOUTHWEST OF HAMPTON...MOVING
  EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LURAY AND GIFFORD...
  HAMPTON...
  VARNVILLE...
  CROCKETVILLE...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3288 8125 3272 8123 3280 8090 3302 8108
          3294 8121

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:20 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 10, 3:20 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT THU JUL 10 2003

PUBLIC...TSTMS TO LINGER OVER THE AREA THROUGH THE EVENING. MAY SEE
AN ISOLATED SEVERE STORM WITH WIND DAMAGE BEING THE MAIN THREAT.
WILL GO WITH CHANCE POPS FOR THE EVENING WITH SLIGHT CHANCE LATER
TONIGHT.

BERMUDA HIGH TO RETREAT TO THE E OVER THE NEXT COUPLE OF DAYS
ALLOWING THE SRN EXTENT OF THE TROF SWINGING THROUGH THE EASTERN
HALF OF THE COUTRY TO AFFECT THE SE AS WELL. AXIS OF TROF TO REMAIN
JUST W OF THE AREA. SFC FRONT TO APPROACH THE AREA AND LINGER JUST
INLAND FROM THE COUNTY WARNING AREA. THESE FEATURES SHOULD LEAD TO
INCREASED CHANCES OF PRECIP THROUGH THE WEEKEND THAN WE HAVE HAD
PAST FEW DAYS. BEST SHORTWAVE ENERGY TO MOVE INTO THE AREA LATE FRI.

BY MID WEEK...FRONTL BNDRY SHOULD HAVE DISSIPATED AND SHORTWAVE
ENERGY WILL BE LACKING. UPR TROF WILL STILL LINGER OVER THE AREA.
WILL RETURN TO LOW CHANCE MAINLY AFTN AND EVENING POPS.

HIGHEST TEMPS OF THE PERIOD EXPECTED ON FRI WITH LOWER 90S POSSIBLE.
MORE CLOUDS AND COOLER TEMPS ALOFT FOR THE REMAINDER OF THE PERIOD
WILL GIVE GENERALLY UPPER 80S TO NEAR 90 FOR SAT THROUGH THE
REMAINDER OF THE PERIOD.

MARINE...
BERMUDA HIGH WILL CONTINUE TO DOMINATE THE WEATHER OVER THE WATERS
THROUGH THE WEEKEND. WEAK COLD FRONT WILL NOT QUITE MAKE IT TO THE
WATERS...BUT AN INCREASE IN THE SURFACE PRESSURE GRADIENT WILL
INCREASE THE WINDS TO 15 TO 20 KTS ON FRIDAY. GRADIENTS WILL RELAX
OVER THE WEEKEND UNDER THE DOMINANCE OF THE BERMUDA HIGH. IN THE
EXTENDED PERIOD...AN UPPER LEVEL LONG WAVE TROUGH WILL PERSIST OVER
THE MID-ATLANTIC COAST...KEEPING THE FLOW OVER OUR AREA A WEAK
SOUTHWESTERLY FLOW.

.CHS...
GA...NONE.
SC...NONE.

18/JR
Hazardous weather outlook, Jul 10, 12:54 PM EDT, 3 hours 2 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-101900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1254 PM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORMS...THE MAIN THREAT FROM THE THUNDERSTORMS TODAY WILL
BE GUSTY WINDS AND HEAVY RAIN...WITH A FEW POSSIBLY BECOMING SEVERE.

.EXCESSIVE HEAT...THE HEAT INDEX WILL REACH 100 TO 105 DEGREES THIS
AFTERNOON. PLEASE REFER TO THE ZONE FORECASTS FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
EDISTO RIVER AT GIVHANS FERRY...THE SANTEE RIVER AT JAMESTOWN...AND
THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC
INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 10, 3:06 PM EDT, 50 minutes before
GAZ088-SCZ040-101945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
306 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 345 PM EDT...

AT 306 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 6 MILES WEST OF MILBURY...OR ABOUT 12 MILES NORTHEAST OF
SYLVANIA...MOVING EAST AT 30 MPH. THIS WILL AFFECT AREAS IN AND
AROUND MILBURY AND APPLETON THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 10, 3:49 PM EDT, 7 minutes before
SCZ042-102015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 425 PM
EDT...

AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 7 MILES NORTH OF LURAY MOVING EAST AT
25 MPH. THIS WILL AFFECT AREAS IN AND AROUND LURAY...LENA...ESTILL
...HAMPTON...VARNVILLE...CROCKETVILLE...CAMP BRANCH...ALMEDA AND
MILEY THROUGH 415 PM EDT.

SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
40 TO 50 MPH CAN BE EXPECTED.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:31 PM EDTSevere Thunderstorm WarningCHSAllendale44 min
Jul 10, 4:28 PM EDTSevere Thunderstorm WarningCHSColleton62 min
Jul 10, 5:04 PM EDTSevere Thunderstorm WarningCHSDorchester26 min
Jul 10, 5:28 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester77 min
Jul 10, 6:03 PM EDTSpecial Marine WarningCHS87 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.